Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

brown patches on skin = melasma

hi everyone!
a long time ago (maybe a year or so), i was talking to someone about some brown patches on my skin (and theirs) that look like collections of freckles, and that my endo said they were caused by my thyroid problem.
i said i'd post if i found any more info, so hopefully whoever i was talking to will see this!

i stumbled across a skin condition called melasma while i was googling contraceptive pills, and realised this sounds exactly like the patches on my skin that i have, but i have it on my back and arm not my face (although my back and arms probably get more sun than my face because i wear hats).

with a google search for melasma and thyroid, i found an article that found that in their study "there was a true association between thyroid autoimmunity and melasma, mostly in women whose melasma develops during pregnancy or after ingestion of oral contraceptive drugs." (http://jcem.endojournals.org/cgi/content/abstract/61/1/28).

there are also some suggested treatments on the internet, but mine's not anywhere im really worried about, so i probably won't be trying those (although i do find mine gets fainter during winter when im out of the sun).

hope this info gets to the right person, or helps other people out!
24 Responses
168348 tn?1379360675
I *think* I recall some people have/had this with their thyroid over their lip and around their lip .. somebody on the board I think ????

Thanks for the info and link ........ like mask of pregnancy was it called?

Cheryl
212753 tn?1275076711
stay o a at least a 30 block sunscreen and to fade them you need to use a good beta hydroxy exfloiator. alot of our meds make us hyper sensitive to the sun. Paulas Choice has a great exfolitaor on her website but sunscreen is a must or it will come back.
loveVenora
277535 tn?1218139798
I have melasma on my upper lip!  Yes, the mask of pregnancy....I almost flipped out when I heard that one!!  

I thought it was caused by my birth control pills (Allese 28) back in March 2007 (prior to diagnosis with hypo) so I switched to a progesterone only birth control pill because I was convinced it was the estrogen in my bc pills.  I had been on the Allese 28 for 6 years before I noticed the melasma so I am not sure if it was birth control related.  I took the progesterone only bc pill until August when I noticed my hair falling out and went to the gynecologist to change birth control pills again.  I told her about my hair falling out and my skin breaking out (i had clear skin all my life so this was weird!).  The doctor didn't think it was bc pill related so she checked my thyroid and low and behold I was hypo!  

I guess I am trying to say is that I don't know if it is birth control related or if it is my thyroid.  I have been off birth control since Sept but I still have faint spots above my upper lip.  nobody else can see it but I do.  I use Triluma cream which was prescribed by my gynecologist but my dermatologist said it is what she prescribes as well.  It does work but it makes you skin reddish and dry...but usually only the day after you apply it.  I don't use it every night any more (i think you only use it for 6 to 8 wks).  

All I know is that I am never messing with my hormones again!!  I still am not sure if my hair falling out is/was caused my my thyroid, stopping birth control with estrogen in it back in Sept., or the thyroid meds!!  

Just use lots and lots of sunscreen because the sun makes the spots worse!!  I work outside in the summer so I lather it on!!  
185634 tn?1257074739
I was the one in question that was complaining about the brown spots on my upper lip.  I actually made an appointment with the dermatologist before I had my thyroid removed (due to cancer).  Lo and behold, once the thyroid was gone, the brown spots started to fade.  By the time I saw the dermatologist, they were almost gone - but so was the summer sun.  I decided to go ahead and get the Triluma as well - in case it comes back next year.  BUT, it started out of the blue and was there year round for two years.  I asked my doc, my endo, the surgeon, and the dermatologist - and all of them said the same thing.......they didn't think that my thyroid condition had a thing to do with it.  

I'm not a doctor, but I do know my body.  I beg to differ on that one, but I'm not complaining because they're GONE!!  We'll see what happens when summer comes again, but given the fact that they were pretty dark last winter, I'm thinking it won't be a problem......thank goodness.  Nothing worse than a middle aged woman looking like she has a mustache!!  Yuck!!  

Lori
209405 tn?1189759421
I had got these dark brown spots/freck-like on my hand recently. I thought they were caused by bug-bite and went to Urgent Care. They said it was sun or age but I always wear sunscreen and I'm only 31. I'm also getting them on my chest and stomach.  
185634 tn?1257074739
By the way.......I haven't been on birth control pills for over 15 years, so that had nothing to do with mine.

skymax ~ What is your thyroid story?  Do you still have yours?  Are you on meds?  Makes one wonder, doesn't it?

barleypop ~ Did the Triluma make you itchy too?  It really dried my skin out and made it a little red, but it also itched like crazy!  I haven't used it very many times, because like I said....it's pretty much gone.
277535 tn?1218139798
It made my upper lip look all red and dried out.  I would have to put lotion on continuously throughout the day because my skin was peeling big time.  It kind of looked like i had a cold when your nose gets all red from using tissues but it was on my upper lip.  It was quite attractive!!  

I only use it every now and again when I think I can see it.  For awhile there I thought I just needed to bleach my upper lip hairs but then I realized it was my skin!  It is not like it was back in April so I guess I will just wait and see what happens!
277535 tn?1218139798
Oh yeah, I have read that too much ACTH in the system can cause dark spots.

This is from Wikipedia- Melasma
"The condition most commonly causing the darkening of skin is known as Addison's disease. The darkening may be brown or reddish, typically appearing in the creases of the palms, pressure areas of the body and the mouth. In Addison's disease it is caused by excess production of adrenocorticotropic hormone (ACTH), which simultaneously releases a compound called melanocyte stimulating hormone (MSH)."
185634 tn?1257074739
Oh my gosh!!  Same with me!!  When I first noticed it, I thought it was hair.  So I got the 'ol wax out (which I use for my eyebrows), and OH BOY, did that smart!  But after I was done, I realized it was the skin as well.  Very nice.....NOT!  I started using concealer and that worked for a while until they got really dark.  Then nothing would cover them.  I was so self conscious about them.  

Well, I have the Triluma that I can go to if they come back next summer, but by the looks of things, they may be gone for good.  Let's hope so!  Hopefully it's the same for you.

Lori
277535 tn?1218139798
I hope so too!!

it's funny that once I realized my hair was falling out, I quit worrying so much about my skin mustache!!  

Neutrogena makes a tinted daily moisturizer with an spf of 30 that I use in the summer and love.   I now realize that sunscreen is my skin's best friend...I have come a long way since my tan teen years!!
209405 tn?1189759421
I have Graves, still have my thyroid and currently taking antithyroid med, PTU. It's working for me and I feel a whole world from where I began. I am not on birth control and haven't been for a few years.
185634 tn?1257074739
I'll have to try that Neutrogena moisturizer this summer.  I too, loved being in the sun and getting tan.  I was well into my 30's before I quit.  I'm sure that didn't help matters any.  I still love being outside in the summer, I'm just way more careful.  A tan face isn't all what it's cracked up to be.  These last couple of years have been awful, trying to cover up my skin mustache.  I just hope it's gone for good.

My hair was falling out too, which was not so good since it's fine and thin to begin with.  I've been on my meds for about 3 months now, and it's starting to slow a bit.  I even have some new growth in there!  Don't think I'll ever have nice thick hair like I used to have, but at least I don't have to clean the shower drain twice while I'm in there!
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.